I had just arrived for ‘night float.’ The ‘evening float’ physician was Greg, a pragmatic man I liked who had spent time in the Navy before residency. He signed out a group of patients I might be called for about emergencies. One was Mrs. Johnson, a woman in her 60s who was admitted for difficulty breathing. Although she was on blood thinners for an irregular heart beat and had a negative test for a pulmonary embolism or blood clot in her lung, a senior cardiologist was still concerned an embolism was the cause of her breathing problems. She was given additional intravenous blood thinners in the emergency room. A nurse had called Greg because tests showed Mrs. Johnson’s blood was exceptionally prone to bleeding. Appropriately, he stopped the blood thinner and rechecked the test. An hour after I arrived, the nurse called again. Mrs. Johnson was feeling well but her blood was still exceptionally prone to bleeding. While coming to evaluate her, I received a more ominous call that she could no longer move her left arm. A few minutes later, seeing her for the first time, she could no longer speak and her left leg was immobile. Initially she appeared frightened but able to respond. Soon she settled into a placid, sleepy delirium. The cause of her problems was confirmed in the next hour as bleeding in her brain and she was transferred to the intensive care unit. A few days later her family removed her from the ventilator and she died quietly.
Over the next few weeks I frequently questioned my actions. Awakening at 4 am I would ask if I should have reversed her blood thinning? Protamine was a drug I had memorized for this purpose although never used. This didn’t seem to be the right answer though as I read more about how protamine should be used.
Increasingly, I realized Mrs. Johnson should not have been on additional blood thinning. It was very unlikely she had a pulmonary embolism but the cardiologist took a common medical approach of treating all possible diseases. Although heart failure was much more likely, she was also treated for an infection and blood clot. She was given the wrong dose of intravenous blood thinner but more importantly, she should never have been given an additional blood thinner.
Over subsequent years in different hospitals, I have seen patients suffer from allergic reactions to antibiotics they did not need, kidney failure from unnecessary CT scans, heart failure from overuse of albumin and a young man nearing discharge go into a permanent vegetative state after intravenous insulin made him hypoglycemic.
I don’t believe my experience is atypical for physicians and think it is why so many of us would choose less care for ourselves than we recommend for patients. Why surgeons are hesitant to undergo procedures they do daily. Why physicians in training talk about wanting to be “do not resuscitate” if they were ever admitted to the hospital (although, as I remind them, healthy, young patients are those that can best tolerate and benefit from aggressive medicine).
(Names above are not those of actual patient or physician)
Recent interest in openly discussing the downsides of medicine and how to prevent overuse is encouraging. Hopefully through such efforts we can be more thoughtful and helpful to patients. The goal of this website is to make it easier to find information on overuse that will lead to better patient care.
Comments, suggestions, stories are welcome. I follow similar subjects on twitter @dr_dmorgan.